| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Drug Abuse

Q. My boyfriend has a history of intravenous amphetamine abuse and has recently discovered that the son of a friend of his has been prescribed Attenta, a Ritalin brand name. My mate has taken to crushing up these pills, often several at a time (they are 10 mg) adding water and injecting them. Obviously not a pretty picture. What are the effects, long- and/or short-term, of injecting these pills?

A. Your boyfriend is putting himself at significant risk for a number of medical and psychiatric complications. First, though, let's clear up one myth: for the vast majority of individuals with bona fide attention deficit hyperactivity disorder (ADHD), methylphenidate (MPH) is both safe and effective--and very rarely abused, absent a personal history of other substance abuse.

However, as you have seen, individuals with a history of drug abuse may illicitly acquire this medication and abuse it. Those who use MPH intravenously (IV) are subject to nervousness, headache, insomnia, anorexia, and rapid heart rate, all of which increase linearly with dose.

Clinical manifestations of MPH overdoses include agitation, hallucinations, psychosis, lethargy, seizures, tachycardia, abnormal cardiac rhythms, hypertension, and hyperthermia (for a review, see W. Klein-Schwartz, Curr Opin Pediatr 2002 Apr;14(2):219-23). There have been reports of lung disease in IV MPH abusers, probably due to talc particles from the tablets that find their way into the lungs.

There is also at least one report of fatal pulmonary hypertension (very high blood pressure in the lungs) associated with IV MPH abuse (Koreen et al, Hum Pathol 1972 Mar;3(1):67-70). In short, your boyfriend is playing with fire. To keep him from getting burned--and for your own safety and well-being--it is imperative that you help him get treatment for his substance abuse immediately. If he refuses, you may have some important decisions to make. Good luck.

Other Resources:

May 2003

Disclaimer Back to Ask the Expert